Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 3:43 PM CDT for Ellis County, Pawnee County, Rush County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 15, 2017, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 80.0 mph
Counties Ellis County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:26 PM CDT | TSTM WND GST 70 | 3 Ssw Loretta, KS | ESTIMATED 60-70 MPH WIND. |
| Jun 15, 4:26 PM CDT | HAIL 1.75 | 3 Ssw Loretta, KS | MOSTLY QUARTERS WITH LARGEST HAIL BEING GOLF BALL SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
778
WUUS53 KDDC 152043
SVRDDC
KSC051-145-165-152130-
/O.NEW.KDDC.SV.W.0161.170615T2043Z-170615T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
343 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Pawnee County in south central Kansas...
Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 430 PM CDT
* At 342 PM CDT, a severe thunderstorm was located 4 miles southeast
of Liebenthal, or 5 miles north of La Crosse, moving southeast at
20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Hays, La Crosse, Victoria, Otis, Bison, Schoenchen, McCracken, Rush
Center, Liebenthal, Timken, Walker, Alexander, Ash Valley, Nekoma,
Munjor, Antonino, Loretta, Pfeifer, Toulon and Shaffer.
This warning replaces the previous warnings issued for Rush to Ellis
counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9904 3827 9903 3826 9901 3826 9958
3870 9958 3870 9960 3887 9959
TIME...MOT...LOC 2042Z 336DEG 19KT 3860 9928
HAIL...2.50IN
WIND...80MPH
$$
RBURG1 follow-up statement
789
WWUS53 KDDC 152115
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
415 PM CDT THU JUN 15 2017
KSC051-145-165-152130-
/O.CON.KDDC.SV.W.0161.000000T0000Z-170615T2130Z/
Pawnee KS-Rush KS-Ellis KS-
415 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN PAWNEE...RUSH AND SOUTHERN ELLIS COUNTIES...
At 415 PM CDT, a severe thunderstorm was located very near Loretta,
or 9 miles northeast of La Crosse, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, La Crosse, Victoria, Otis, Bison, Schoenchen, McCracken, Rush
Center, Liebenthal, Timken, Walker, Alexander, Ash Valley, Nekoma,
Munjor, Antonino, Loretta, Pfeifer, Toulon and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3888 9904 3827 9903 3826 9901 3826 9958
3870 9958 3870 9960 3887 9959
TIME...MOT...LOC 2115Z 321DEG 21KT 3863 9917
HAIL...1.25IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 15, 1:42 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 142 PM CDT Thu Jun 15 2017 ...Updated short and long term sections... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jun 15 2017 VFR conditions will prevail today with mostly clear skies with the exception of around the HYS terminal. A few storms may form around the HYS terminal this afternoon then slide southeastward into south central Kansas. Otherwise expect an increase in mid level clouds around the HYS terminal. A cold front will be draped across western Kansas this afternoon with a warm front extending westward through central Kansas. Winds will generally be from the south ahead of these frontal boundaries with more of an easterly component north of the warm front and west to northwesterly component behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 66 98 69 / 10 10 10 10 GCK 97 64 101 65 / 0 0 10 0 EHA 97 62 100 65 / 0 0 0 0 LBL 97 65 101 67 / 10 10 0 0 HYS 95 66 97 68 / 50 10 20 10 P28 98 69 97 72 / 40 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 15, 3:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 2 W TOULON 38.85N 99.27W
06/15/2017 M61 MPH ELLIS KS ASOS
&&
GTSpecial weather statement, Jun 15, 3:13 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Dodge City KS 313 PM CDT THU JUN 15 2017 KSZ043-152115- Scott KS- 313 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL 415 PM CDT... At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Modoc, or 11 miles east of Leoti, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 700 PM CDT for west central Kansas. LAT...LON 3855 10093 3835 10102 3839 10113 3861 10113 TIME...MOT...LOC 2013Z 296DEG 11KT 3851 10115
Local storm report, Jun 15, 3:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 3 WSW HAYS 38.85N 99.37W
06/15/2017 E75 MPH ELLIS KS PUBLIC
&&Local storm report, Jun 15, 3:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/15/2017 M77 MPH ELLIS KS MESONET
&&
GTLocal storm report, Jun 15, 3:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 ESE SCHOENCHEN 38.71N 99.32W
06/15/2017 E1.25 INCH ELLIS KS TRAINED SPOTTER
&&
GTSpecial weather statement, Jun 15, 3:41 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT THU JUN 15 2017
KSZ043-152130-
Scott KS-
341 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT COUNTY UNTIL 430
PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shallow Water, or 8 miles southwest of Scott City,
moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shallow Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
west central Kansas.
LAT...LON 3842 10111 3849 10101 3841 10074 3827 10084
3827 10105
TIME...MOT...LOC 2040Z 312DEG 16KT 3840 10102The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:27 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jun 15, 1:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 55 min |
| Jun 15, 1:52 PM CDT | Tornado Warning | DDC | Ellis, Trego | 16 min |
| Jun 15, 1:58 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| Jun 15, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 15, 2:35 PM CDT | Tornado Warning | DDC | Ellis | 17 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jun 15, 3:05 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| Jun 15, 3:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jun 15, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jun 15, 3:41 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 15, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jun 15, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 55 min |
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 62 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 62 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 39 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 15, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.